Alert archive / Iowa / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 186, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this severe thunderstorm warning at Aug 31, 2020, 4:28 AM CDT for Plymouth County, Iowa. It was in force for 21 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 31, 2020, 4:28 AM CDT (09:28 UTC)
- Expired
- Aug 31, 2020, 4:49 AM CDT
- In force
- 21 min
- Issued by
- NWS Sioux Falls, SD
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Plymouth County, IA
The radar
The Sioux Falls radar (KFSD), 105 km from the middle of the area, began a volume at 09:31 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 31, 4:37 AM CDT | HAIL 1 | Merrill, IA | REPORT VIA SOCIAL MEDIA. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 9 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Omaha, NE (KOAX), launched 00:00Z, 9.5 hours before the alert went out and 157 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 204 J/kg
- Mixed-layer CIN
- -312 J/kg
- Mixed-layer LCL
- 1578 m above ground
- 0-6 km bulk shear
- 21 kt
- 0-1 km storm-relative helicity
- 46 m²/s²
- 0-3 km storm-relative helicity
- 174 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
595
WUUS53 KFSD 310928
SVRFSD
IAC149-311015-
/O.NEW.KFSD.SV.W.0186.200831T0928Z-200831T1015Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Sioux Falls SD
428 AM CDT Mon Aug 31 2020
The National Weather Service in Sioux Falls has issued a
* Severe Thunderstorm Warning for...
Central Plymouth County in northwestern Iowa...
* Until 515 AM CDT.
* At 428 AM CDT, a severe thunderstorm was located near Hinton, or 10
miles north of Sioux City, moving northeast at 50 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* This severe thunderstorm will be near...
Merrill around 440 AM CDT.
Le Mars around 450 AM CDT.
Remsen around 455 AM CDT.
Other locations impacted by this severe thunderstorm include
Brunsville and Oyens.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4259 9644 4271 9650 4285 9618 4291 9586
4270 9586
TIME...MOT...LOC 0928Z 243DEG 44KT 4266 9640
HAIL...1.00IN
WIND...60MPH
$$
Weisser2 follow-up statements
753
WWUS53 KFSD 310939
SVSFSD
Severe Weather Statement
National Weather Service Sioux Falls SD
439 AM CDT Mon Aug 31 2020
IAC149-311015-
/O.CON.KFSD.SV.W.0186.000000T0000Z-200831T1015Z/
Plymouth IA-
439 AM CDT Mon Aug 31 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 515 AM CDT
FOR EASTERN PLYMOUTH COUNTY...
At 439 AM CDT, a severe thunderstorm was located over Merrill, or
near Le Mars, moving northeast at 50 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
This severe storm will be near...
Remsen around 455 AM CDT.
Other locations impacted by this severe thunderstorm include Oyens.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4264 9627 4274 9636 4285 9618 4291 9586
4270 9586
TIME...MOT...LOC 0939Z 243DEG 44KT 4272 9623
HAIL...1.00IN
WIND...60MPH
$$
Weisser775
WWUS53 KFSD 310949
SVSFSD
Severe Weather Statement
National Weather Service Sioux Falls SD
449 AM CDT Mon Aug 31 2020
IAC149-310959-
/O.CAN.KFSD.SV.W.0186.000000T0000Z-200831T1015Z/
Plymouth IA-
449 AM CDT Mon Aug 31 2020
...THE SEVERE THUNDERSTORM WARNING FOR EASTERN PLYMOUTH COUNTY IS
CANCELLED...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled. However small hail is
still possible with this thunderstorm.
LAT...LON 4264 9627 4274 9636 4285 9618 4291 9586
4270 9586
TIME...MOT...LOC 0947Z 243DEG 44KT 4278 9608
$$
WeisserWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 31, 4:02 AM CDT, 26 minutes earlier.
Area forecast discussion, Aug 31, 4:02 AM CDT, 26 minutes before
AREA FORECAST DISCUSSION National Weather Service Sioux Falls SD 402 AM CDT Mon Aug 31 2020 .SHORT TERM...(Today and Tonight) Issued at 401 AM CDT Mon Aug 31 2020 Showers and isolated thunder continue this morning behind the passing cold front, with some stratus as well. Satellite imagery shows the clearing line across central SD, and expect this and the showers/iso thunder to work east through the morning. High pressure will work into the area from the west and slowly slide to the east through the day today, keeping winds mostly light and variable. Expect plenty of sunshine this afternoon with temperatures in the 70s and low humidity (thanks again to the aforementioned cold front and northwesterly flow). For tonight, isolated showers/virga are possible for far southern SD, northeastern NE into northwestern IA, thanks to a disturbance passing to the south coupled with a mid level wave/vorticity and weak 850mb WAA aligning in our area. However, confidence in shower potential is low given the marginal ingredients and amount of dry air below 700mb. Otherwise, expect lows tonight in the lower to mid 50s. .LONG TERM...(Tuesday through Sunday) Issued at 401 AM CDT Mon Aug 31 2020 High pressure lingers to the east of the region on Tuesday, with a bit breezier conditions thanks to better mixing and a bit of an increasing pressure gradient. Temperatures remain fairly close to average for Tuesday. Mid week sees a bit of ups and downs. Wednesday will be warmer with WAA at 850mb paired with southerly flow ahead of the next frontal passage. Expect highs Wednesday to be in the 80s to near 90. Conditions will be breezy on Wednesday as well, again thanks to the mixing potential and tight pressure gradient near the front. Although still some model variation in timing, overall expect the front to pass through sometime very late Wednesday through Thursday morning. Timing of the front will have an impact on highs for Thursday, but currently expect highs again in the 70s. Winds remain breezy behind the front, tapering off through the night Thursday into Friday. Unfortunately for those looking for rain, this frontal passage is lacking moisture, so don't expect much (if any) precip. High pressure and northwesterly regime return for the end of the week and the weekend. The ups and downs continue as well, with another warm up in store by Saturday. Highs climb back into the 80s to near 90 with more WAA ahead of the next cold front moving through Saturday night/Sunday. Kept the precipitation chances scattered per the NBM for the time being; however, models do hint that this system may be lacking moisture as well, so this will need to be refined as the weekend approaches. Breezy conditions are expected with the front. Cooler conditions for the latter half of the weekend behind the cold front. && .AVIATION...(For the 06Z TAFS through 06Z Monday night) Issued at 1157 PM CDT Sun Aug 30 2020 Primary thunderstorm activity expected to remain north/east of TAF sites, but additional showers/isolated thunder and an area of MVFR stratus will build east behind a cold front during the pre-dawn hours. This will be accompanied by north-northwesterly wind gusts of 25-35kt for 2-3 hours, largely prior to daybreak. Winds gradually subside through the remainder of the day, with VFR conditions then expected after 13-15Z, as surface ridge works east through southeast SD. && .FSD WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. IA...NONE. NE...NONE. && SHORT TERM...SG LONG TERM...SG AVIATION...JH
Hazardous weather outlook, Aug 30, 9:58 PM CDT, 6 hours 30 minutes before
Hazardous Weather Outlook National Weather Service Sioux Falls SD 958 PM CDT Sun Aug 30 2020 IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097- 098-NEZ013-014-SDZ038>040-050-052>071-010300- Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee- Buena Vista-Woodbury-Ida-Lincoln-Murray-Cottonwood-Nobles-Jackson- Pipestone-Rock-Dixon-Dakota-Beadle-Kingsbury-Brookings-Gregory- Jerauld-Sanborn-Miner-Lake-Moody-Brule-Aurora-Davison-Hanson-McCook- Minnehaha-Charles Mix-Douglas-Hutchinson-Turner-Bon Homme-Yankton- Union- 958 PM CDT Sun Aug 30 2020 This Hazardous Weather Outlook is for northwest Iowa, west central Iowa, southwest Minnesota, northeast Nebraska, central South Dakota, east central South Dakota, south central South Dakota and southeast South Dakota. .DAY ONE...Tonight. A few thunderstorms will linger tonight, mainly north of Interstate 90. Severe weather is no longer expected with these storms, though brief heavy rain and small hail will be possible. Northerly winds will increase for a few hours behind a cold front. Occasional gusts of 35 to 45 mph will be possible, especially in areas west of Interstate 29. .DAYS TWO THROUGH SEVEN...Monday through Saturday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Local storm report, Aug 31, 1:50 AM CDT, 2 hours 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
150 AM CDT MON AUG 31 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1101 PM HAIL IONA 43.92N 95.78W
08/30/2020 M1.50 INCH MURRAY MN PUBLIC
&&Local storm report, Aug 31, 4:23 AM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
423 AM CDT MON AUG 31 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0411 AM HAIL PONCA 42.56N 96.71W
08/31/2020 E1.75 INCH DIXON NE EMERGENCY MNGR
&&The office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 31, 4:02 AM CDT | Severe Thunderstorm Warning | FSD | Plymouth, Woodbury | 28 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.